Discussions By Condition: I cannot get a diagnosis.

Adderall .. friend or foe?

Posted In: I cannot get a diagnosis. 1 Replies
  • Posted By: MOMSPAIN
  • August 31, 2009
  • 04:13 PM

My son swears by this medicine and yes, for his last semester at the university it helped him a great deal. It helped him at work to focus, it helped him socialize .. it was the answer to a prayer. However the dosage got increased from 20mg xr once a day to twice a day because he was exhausted. He started having strange thoughts, fears and feeling very depressed. Uncomfortable with his surroundings, friends and co-workers. I have observed this behavior and went with him to the dr who changed his meds to once a day for 2 weeks .. then my son insisted he needed more and he was given a 10mg for the days he needed it. He had a breakup with a new girl he had recently started a relationship with and was feeling blue and down and tired so He then started back with 20 + 20 ..and again started with the bad thoughts. I took the medication from him and insisted that he stopped immediately taking this medication for a while. It has been 4 days and he is very moody .. and insisting he needs it. He is depressed beyond words and wants to get back on the adderall. He doesn't realize the roller coaster ride he has been on for the last 2 months and I feel strongly about it being a side effect of these meds. He starts school this week and doesn't want to face that without the help of adderall. I do not know what to do.. any suggestions .. maybe I am wrong for taking away his meds 100% .. but I am scared when I see his bad thoughts haunting him. He is 27 and he has been on adderall only for this last year .. never took meds before. He can get his own script and do as he wants however he respects me and wouldn't do it behind my back. If it helps I am all for it .. but if this is a side effect I can not support it no matter how it helps .. Any ideas .. comments .. any insights?

Reply Flag this Discussion

1 Replies:

  • My son swears by this medicine and yes, for his last semester at the university it helped him a great deal. It helped him at work to focus, it helped him socialize .. it was the answer to a prayer. However the dosage got increased from 20mg xr once a day to twice a day because he was exhausted. He started having strange thoughts, fears and feeling very depressed. Uncomfortable with his surroundings, friends and co-workers. I have observed this behavior and went with him to the dr who changed his meds to once a day for 2 weeks .. then my son insisted he needed more and he was given a 10mg for the days he needed it. He had a breakup with a new girl he had recently started a relationship with and was feeling blue and down and tired so He then started back with 20 + 20 ..and again started with the bad thoughts. I took the medication from him and insisted that he stopped immediately taking this medication for a while. It has been 4 days and he is very moody .. and insisting he needs it. He is depressed beyond words and wants to get back on the adderall. He doesn't realize the roller coaster ride he has been on for the last 2 months and I feel strongly about it being a side effect of these meds. He starts school this week and doesn't want to face that without the help of adderall. I do not know what to do.. any suggestions .. maybe I am wrong for taking away his meds 100% .. but I am scared when I see his bad thoughts haunting him. He is 27 and he has been on adderall only for this last year .. never took meds before. He can get his own script and do as he wants however he respects me and wouldn't do it behind my back. If it helps I am all for it .. but if this is a side effect I can not support it no matter how it helps .. Any ideas .. comments .. any insights? First off, i applaud you - there should be more people stepping in where there is lack of self control on someones part, most especially when it comes to dangerous drugs and the dangerous hazardous side effects your discribing. If its been four days, he's half way there. Do not let him take the meds no longer. That is why they have alternatives to these kinds of medicines, as they are not for everyone. But what this really sounds like is that this medicine was abused in the way that it is controlling his life. Take it from me, i am an ex-addict, a functional one at that, but their all the same in the end. I lost my mom to perscription drugs, that lead to buying them off the street. I was only 10. But i seen what damage it did to my grandma to lose her child. That is the only reason why im responding to this. I would honestly put him in counsling or consider some alternative medications, possibly there are some underlying conditions that you dont know about that are causing these reactions. But for the time being, i would check into treatment for him, to help him feel more comfortable with not being on this medicine. There are many kids out there abusing it as it is considered 'legal speed'. I know as a mother you must be having a very hard time, but im telling you as someone who's been there and cant reverse the ending that you are doing the right thing. I wish good luck with you and your son, and hope something out of what i wrote makes any kind of difference..
    jennrie 2 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.